Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 46, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 8, 2008, 4:53 PM CDT for Brewster County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2008, 4:53 PM CDT (21:53 UTC)
- Expired
- Sep 8, 2008, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 993 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 082153
FFWMAF
TXC043-377-090045-
/O.NEW.KMAF.FF.W.0046.080908T2153Z-080909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT MON SEP 8 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...
* UNTIL 745 PM CDT
* AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN
BREWSTER COUNTY AND SOUTHEASTERN PRESIDIO COUNTY...IN ADDITION TO
MORE SHOWERS AND STORMS DEVELOPING OVER NORTHERN CHIHUAHUA IN
MEXICO. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE
AS THESE SHOWERS AND STORMS MOVE NORTHEAST AROUND 10 MPH...
RESULTING IN FLASH FLOODING. SINCE FLOWS ON THE RIO GRANDE ARE
ALREADY HIGH...RUNOFF FROM CREEKS AND TRIBUTARIES WILL LIKELY
RESULT IN ADDITIONAL FLOODING.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
PRESIDIO...
LAJITAS...
CASTOLON...
BIG BEND RANCH STATE PARK...
BIG BEND NATIONAL PARK...
FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS...DRAWS...AND OTHER LOW LYING
AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 2925 10380 2927 10383 2927 10386 2934 10404
2946 10423 2950 10425 2951 10431 2957 10441
2979 10418 2948 10297 2899 10315
$$1 follow-up statement
000
WGUS74 KMAF 082308
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT MON SEP 8 2008
TXC043-377-090045-
/O.CON.KMAF.FF.W.0046.000000T0000Z-080909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-PRESIDIO-
608 PM CDT MON SEP 8 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES...
AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
TO DETECT AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER
SOUTHWESTERN BREWSTER COUNTY AND SOUTHEASTERN PRESIDIO COUNTY...IN
ADDITION TO MORE SHOWERS AND STORMS DEVELOPING OVER NORTHERN
CHIHUAHUA IN MEXICO. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE AS THESE SHOWERS AND STORMS MOVE NORTHEAST AROUND 10 MPH...
RESULTING IN FLASH FLOODING. SINCE FLOWS ON THE RIO GRANDE ARE
ALREADY HIGH...RUNOFF FROM CREEKS AND TRIBUTARIES WILL LIKELY
RESULT IN ADDITIONAL FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TERLINGUA
RANCH LODGE...REDFORD...PRESIDIO...CASA PIEDRA AND BIG BEND RANCH
STATE PARK
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 2925 10380 2927 10383 2927 10386 2934 10404
2946 10423 2950 10425 2951 10431 2957 10441
2979 10418 2948 10297 2899 10315
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:54 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 8, 1:54 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CDT MON SEP 8 2008 .DISCUSSION... WATER VAPOR INDICATES SOME DRYING/SUBSIDENCE MOVING IN FROM THE W IN WAKE OF SHRTWV TROF THAT BROUGHT PRECIP TO THE CWFA THIS MORNING. EXPECT THAT THE MOST UNSTABLE CONDITIONS WILL BE ACRS THE FAR W THROUGH S WHERE ATMOS WILL HAVE HAD LONGER TIME TO RECOVERY AND WHERE ITS NOT AS WORKED OVER...RESPECTIVELY. NAM DID A TERRIBLE JOB OF INITIALIZING PRECIP THIS MORNING AND THEREFORE A LITTLE CONCERNED THAT IT MAY BE TOO OPTIMISTIC WITH PRECIP THIS PM...EXCEPT SW-S. MEANWHILE COLD FRONT TO THE N WILL BE MOVING SWD OVERNIGHT AND PROBABLY NEARING NRN/CNTRL PB BY 03Z-06Z. COULD BE SOME WAA/OVERRUNNING IN 85H-7H LAYER FAVORING POST FRONTAL PRECIP TO DEVELOP TOWARD MORNING. EXPECT THAT COOLER CONDITIONS IN WAKE OF FRONT WILL DIMINISH INSTABILITY TUE PM AND ATTP TEND TO FAVOR POPS S OF PECOS RIVER. BY EARLY WED MORNING 85H WINDS VEER TO THE SE-S AND INCREASE WAA. MEANWHILE ALL MODELS SUGGEST A MINOR SHRTWV TROF WILL LIFT OUT ACRS THE CWFA EITHER FROM THE SW OR S AND MORNING SHRA WILL BE POSSIBLE. OTHERWISE SW MID LEVEL WILL PERSIST THRU FRI AND PERIODIC SHRTWV TROF/S WILL HAVE A GOOD CHANCE TO MOVE THRU FLOW SINCE IT WILL HAVE BEEN ESTABLISHED WRT TIME AND FETCH. ALSO THIS WELL ESTABLISHED SW FLOW WILL MAINTAIN THE 7H-5H THETA-E RIDGE AXIS...THUS THERE WILL BE A CONTINUED CHANCE OF SHRA/TSRA THRU THE WEEK. NOT TOO MUCH OF A SURPRISE THAT PW/S WILL REMAIN HIGH POSSIBLY NEAR 2 THURSDAY AND IF THE TIMING WORKS OUT WITH A PASSING SHRTWV TROF HEAVY RAIN COULD BE PROBLEMATIC. REMNANTS OF LOWELL IN PACIFIC MAY GET ABSORBED INTO SW MID/UPPER LEVEL FLOW ALSO. OTHERWISE MID LEVEL THETA-E RIDGE WILL STILL BE OVERHEAD FRI BUT WILL BE PUSHING E AS SW 5H FLOW INCREASES. WILL TEND TO KEEP POPS GOING BUT BEGIN TO LOSE CONFIDENCE IN SCENARIO. MODELS ADVERTISE FRONT MOVING S SAT PM SO IT MAY PROVIDE FOCUS. ANOTHER FACTOR WILL BE IKE/S LOCATION. SUNDAY/MONDAY LOW LEVELS LOOKS TO BE STABLE...BUT 5H PATTERN SEEMS CONFUSED AND WILL MAKE LITTLE CHANGE ATTP. && .HYDROLOGY... THE RIO GRANDE CONTINUES TO RUN HIGH FROM PRESIDIO DOWNSTREAM DUE TO RELEASES FROM LUIS LEON RESERVOIR IN NRN MEXICO. THIS IS EXPECTED TO BE THE CASE FOR THE NEXT SEVERAL DAYS. ALONG HIGHWAY 170 E-SE OF PRESIDIO THE RIO GRANDE HAS BECOME HIGH ENUF SUCH THAT SOME OF THE TRIBUTARIES (IE ALAMITO CREEK) HAVE BEGUN TO BACK UP RESULTING IN FLOODING ALONG HIGHWAY 170 WHICH IS CLOSED FROM SE OF PRESIDIO TO NEAR LAJITAS. IF HEAVY RAIN DEVELOPS ALONG THE RIO GRANDE OVER THE NEXT SEVERAL DAYS FLOODING CONCERNS WILL INCREASE FURTHER. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 76 64 79 / 50 30 30 20 CARLSBAD NM 63 79 63 85 / 40 30 30 30 DRYDEN TX 68 83 69 86 / 40 50 40 20 FORT STOCKTON TX 67 79 67 85 / 40 50 40 20 GUADALUPE PASS TX 61 73 59 77 / 30 40 30 20 HOBBS NM 62 79 62 84 / 40 30 30 20 MARFA TX 58 73 59 77 / 40 50 30 20 MIDLAND INTL AIRPORT TX 66 77 66 85 / 40 30 40 20 ODESSA TX 66 78 66 84 / 40 40 40 20 WINK TX 66 82 67 88 / 40 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Sep 8, 1:48 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT MON SEP 8 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 148 PM CDT MON SEP 8 2008 /1248 PM MDT MON SEP 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TODAY AND TONIGHT ACROSS THE REGION. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...BRIEF GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. LOCALIZED FLOODING WILL BE POSSIBLE. RIVER LEVELS ALONG THE RIO GRANDE CONTINUE TO RISE MONDAY AFTERNOON. RELEASES OUT OF LUIS LEON RESERVOIR ARE EXPECTED TO CONTINUE OVERNIGHT WITH MANY LOCATIONS ALONG THE RIO GRANDE EXPECTED TO BE ABOVE FLOOD STAGE WITH MINOR TO MAJOR FLOODING EXPECTED. USE EXTREME CAUTION NEAR THE RIO GRANDE WHILE RIVER LEVELS ARE HIGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DAILY THROUGH THE END OF THE WEEK. LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE THE MAIN CONCERN WITH THE STRONGEST STORMS. INDICATIONS ARE THAT THURSDAY APPEARS TO BE THE BEST DAY THIS WEEK FOR THE HEAVIEST RAINFALL. RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR RISE THROUGH THE WEEK DUE TO WATER RELEASES FROM THE LUIS LEON RESERVOIR. MANY LOCATIONS ALONG THE RIO GRANDE ARE EXPECTED TO BE ABOVE FLOOD STAGE WITH MINOR TO MAJOR FLOODING EXPECTED. USE EXTREME CAUTION NEAR THE RIO GRANDE WHILE RIVER LEVELS ARE HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 6:28 AM CDT | Areal Flood Advisory | MAF | Crane, Ector, Pecos, Ward, Winkler | 2 hr |
| Sep 8, 10:02 AM CDT | Areal Flood Warning | MAF | Presidio | 12 hr |
| Sep 8, 10:15 AM CDT | River Flood Warning | MAF | Brewster | 41 days |
| Sep 8, 3:10 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Presidio | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.